False positive tumor markers

Elevation in patients with breast cancer on FAC-type chemotherapy and correlation with the development of hand-foot syndrome

L. B. Tyshler, G. M. Longton, G. K. Ellis, Robert B Livingston

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Breast cancer patients on dose-intensive chemotherapy often have elevated tumor markers during the course of treatment. Our objective was to estimate the incidence of a 'false positive' tumor marker screen and to determine whether hand-foot epithelial damage was correlated. Data from 53 patients with high risk primary breast cancer who had undergone adjuvant or neoadjuvant 5FU-containing chemotherapy (FAC or FAC plus G-CSF) for 3 to 12 months were reviewed. The relationship between tumor marker elevation and disease recur- rence, regimen intensity, and the occurrence of hand-foot syndrome was examined. Thirty-three of the 53 patients had elevated tumor markers in the absence of recurrent disease. The false positive rate was higher in patients who underwent FAC plus GCSF chemotherapy than in patients who underwent FAC chemotherapy (92% vs 55%, p = 0.1). A false positive marker screen was associated with the occurrence of hand-foot syndrome even when the effect of regimen was accounted for by stratification (p = 0.1). Tumor marker screening of breast cancer patients on this type of adjuvant chemotherapy had poor specificity for recurrent malignancy. These data suggest tumor marker elevation may be an indicator of epithelial toxicity during chemotherapy, manifested clinically as hand-foot syndrome.

Original languageEnglish (US)
Pages (from-to)203-206
Number of pages4
JournalInternational Journal of Biological Markers
Volume11
Issue number4
StatePublished - Oct 1996
Externally publishedYes

Fingerprint

Hand-Foot Syndrome
Chemotherapy
Tumor Biomarkers
Breast Neoplasms
Drug Therapy
Granulocyte Colony-Stimulating Factor
Adjuvant Chemotherapy
Fluorouracil
Toxicity
Foot
Screening
Hand
Recurrence
Incidence

Keywords

  • Breast cancer
  • Hand-foot syndrome
  • Primary
  • Tumor markers

ASJC Scopus subject areas

  • Immunology
  • Biochemistry

Cite this

@article{a7e5c5fc13664b69b2059c643126ec22,
title = "False positive tumor markers: Elevation in patients with breast cancer on FAC-type chemotherapy and correlation with the development of hand-foot syndrome",
abstract = "Breast cancer patients on dose-intensive chemotherapy often have elevated tumor markers during the course of treatment. Our objective was to estimate the incidence of a 'false positive' tumor marker screen and to determine whether hand-foot epithelial damage was correlated. Data from 53 patients with high risk primary breast cancer who had undergone adjuvant or neoadjuvant 5FU-containing chemotherapy (FAC or FAC plus G-CSF) for 3 to 12 months were reviewed. The relationship between tumor marker elevation and disease recur- rence, regimen intensity, and the occurrence of hand-foot syndrome was examined. Thirty-three of the 53 patients had elevated tumor markers in the absence of recurrent disease. The false positive rate was higher in patients who underwent FAC plus GCSF chemotherapy than in patients who underwent FAC chemotherapy (92{\%} vs 55{\%}, p = 0.1). A false positive marker screen was associated with the occurrence of hand-foot syndrome even when the effect of regimen was accounted for by stratification (p = 0.1). Tumor marker screening of breast cancer patients on this type of adjuvant chemotherapy had poor specificity for recurrent malignancy. These data suggest tumor marker elevation may be an indicator of epithelial toxicity during chemotherapy, manifested clinically as hand-foot syndrome.",
keywords = "Breast cancer, Hand-foot syndrome, Primary, Tumor markers",
author = "Tyshler, {L. B.} and Longton, {G. M.} and Ellis, {G. K.} and Livingston, {Robert B}",
year = "1996",
month = "10",
language = "English (US)",
volume = "11",
pages = "203--206",
journal = "International Journal of Biological Markers",
issn = "0393-6155",
publisher = "Wichtig Publishing",
number = "4",

}

TY - JOUR

T1 - False positive tumor markers

T2 - Elevation in patients with breast cancer on FAC-type chemotherapy and correlation with the development of hand-foot syndrome

AU - Tyshler, L. B.

AU - Longton, G. M.

AU - Ellis, G. K.

AU - Livingston, Robert B

PY - 1996/10

Y1 - 1996/10

N2 - Breast cancer patients on dose-intensive chemotherapy often have elevated tumor markers during the course of treatment. Our objective was to estimate the incidence of a 'false positive' tumor marker screen and to determine whether hand-foot epithelial damage was correlated. Data from 53 patients with high risk primary breast cancer who had undergone adjuvant or neoadjuvant 5FU-containing chemotherapy (FAC or FAC plus G-CSF) for 3 to 12 months were reviewed. The relationship between tumor marker elevation and disease recur- rence, regimen intensity, and the occurrence of hand-foot syndrome was examined. Thirty-three of the 53 patients had elevated tumor markers in the absence of recurrent disease. The false positive rate was higher in patients who underwent FAC plus GCSF chemotherapy than in patients who underwent FAC chemotherapy (92% vs 55%, p = 0.1). A false positive marker screen was associated with the occurrence of hand-foot syndrome even when the effect of regimen was accounted for by stratification (p = 0.1). Tumor marker screening of breast cancer patients on this type of adjuvant chemotherapy had poor specificity for recurrent malignancy. These data suggest tumor marker elevation may be an indicator of epithelial toxicity during chemotherapy, manifested clinically as hand-foot syndrome.

AB - Breast cancer patients on dose-intensive chemotherapy often have elevated tumor markers during the course of treatment. Our objective was to estimate the incidence of a 'false positive' tumor marker screen and to determine whether hand-foot epithelial damage was correlated. Data from 53 patients with high risk primary breast cancer who had undergone adjuvant or neoadjuvant 5FU-containing chemotherapy (FAC or FAC plus G-CSF) for 3 to 12 months were reviewed. The relationship between tumor marker elevation and disease recur- rence, regimen intensity, and the occurrence of hand-foot syndrome was examined. Thirty-three of the 53 patients had elevated tumor markers in the absence of recurrent disease. The false positive rate was higher in patients who underwent FAC plus GCSF chemotherapy than in patients who underwent FAC chemotherapy (92% vs 55%, p = 0.1). A false positive marker screen was associated with the occurrence of hand-foot syndrome even when the effect of regimen was accounted for by stratification (p = 0.1). Tumor marker screening of breast cancer patients on this type of adjuvant chemotherapy had poor specificity for recurrent malignancy. These data suggest tumor marker elevation may be an indicator of epithelial toxicity during chemotherapy, manifested clinically as hand-foot syndrome.

KW - Breast cancer

KW - Hand-foot syndrome

KW - Primary

KW - Tumor markers

UR - http://www.scopus.com/inward/record.url?scp=0030466449&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030466449&partnerID=8YFLogxK

M3 - Article

VL - 11

SP - 203

EP - 206

JO - International Journal of Biological Markers

JF - International Journal of Biological Markers

SN - 0393-6155

IS - 4

ER -